Skip to main content

Optimal Fiscal Rules in a Monetary Union

Kirsanova, Tatiana, Satchi, Mathan, Vines, David, Wren-Lewis, Simon (2007) Optimal Fiscal Rules in a Monetary Union. Journal of Money, Credit and Banking, 39 (7). pp. 1759-1784. ISSN 0022-2879. E-ISSN 1538-4616. (doi:Discussion Papers 0611, University of Exeter 0611) (KAR id:78618)

PDF Author's Accepted Manuscript
Language: English
Download (1MB) Preview
[img]
Preview
Official URL
https://onlinelibrary.wiley.com/doi/abs/10.1111/j....

Abstract

This paper investigates the importance of fiscal policy in providing macro-economic stabilization in a monetary union. We use a microfounded NewKeynesian model of a monetary union, which incorporates persistence ininflation and non-Ricardian consumers, and derive optimal simple rules forfiscal authorities. We find that fiscal policy can play an important role inreacting to inflation, output, and the terms of trade, but that not much is lostif national fiscal policy is restricted to react, on the one hand, tonationaldifferencesin inflation and, on the other hand, to either national differencesin output or changes in the terms of trade. However, welfare is reduced ifnational fiscal policy responds only to output, ignoring inflation.

Item Type: Article
DOI/Identification number: Discussion Papers 0611, University of Exeter 0611
Uncontrolled keywords: Optimal monetary and fiscal policies, monetary union,simple rules.
Subjects: H Social Sciences
Divisions: Faculties > Social Sciences > School of Economics
Depositing User: Mathan Satchithananthan
Date Deposited: 12 Nov 2019 18:19 UTC
Last Modified: 06 May 2020 03:20 UTC
Resource URI: https://kar.kent.ac.uk/id/eprint/78618 (The current URI for this page, for reference purposes)
Satchi, Mathan: https://orcid.org/0000-0001-8295-9626
  • Depositors only (login required):

Downloads

Downloads per month over past year